Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

August 12, 2021Caldwell County, Linn County, Livingston County, Missouri

NWS Kansas City, MO issued this special weather statement at Aug 12, 2021, 2:16 PM CDT for Caldwell County, Linn County, Livingston County, Missouri. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2021, 2:16 PM CDT (19:16 UTC)
Expired
Aug 12, 2021, 2:45 PM CDT
In force
29 min
Issued by
NWS Kansas City, MO
Hail
0.75 in
Wind
50

Counties Caldwell County, MO, Linn County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:35 PM CDTTSTM WND DMGChillicothe, MO4 TO 6 INCH DIAMETER LIMBS DOWN WITH REPORTS OF SOME POWER OUTAGES.
Aug 12, 2:40 PM CDTHAIL 12 Nnw Avalon, MO.
Aug 12, 2:40 PM CDTHAIL 12 Nnw Avalon, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

714 
WWUS83 KEAX 121916
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
216 PM CDT Thu Aug 12 2021
 
MOZ013-014-022>024-121945-
Daviess MO-De Kalb MO-Livingston MO-Linn MO-Caldwell MO-
216 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southern Daviess,
Linn, Caldwell, southeastern DeKalb and Livingston Counties through
245 PM CDT...

At 216 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Galt to near Cameron. Movement
was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Cameron, Chillicothe, Brookfield, Marceline, Hamilton, Braymer, Polo,
Meadville, Breckenridge, Kingston, Laclede, Linneus, Wheeling, Utica,
Cowgill, Kidder, Chula, Purdin, Ludlow and Mooresville.

This includes Interstate 35 in Missouri between mile markers 54 and
60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3970 9309 3970 9326 3967 9329 3961 9367
      3961 9375 3959 9376 3952 9417 3953 9419
      3974 9421 3975 9423 3983 9424 3998 9305
      3973 9292
TIME...MOT...LOC 1916Z 278DEG 24KT 4002 9340 3976 9419 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

PP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 12, 1:11 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 12, 1:11 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
111 PM CDT Thu Aug 12 2021

.Discussion...
Issued at 349 AM CDT THU AUG 12 2021

Message of the Day

- An Excessive Heat Warning remains in effect until this evening
  for the KC Metro for multiple days of heat indices around
  105-110 degrees and low temperatures this morning around 80
  degrees. The Heat Advisory remains in effect until this evening
  for the rest of the forecast area for heat indices between
  100-107 degrees and low temperatures this morning in the mid to
  upper 70s.

- There is a slight chance for an additional isolated or two to
  develop along the MO/IA border for the next few hours. Any storm
  that may develop should behave, but can't rule a strong wind
  gusts.

- Strong to severe storms are expected late this afternoon into
  the overnight hours for the majority of the area. Winds up to
  60 mph is the main concern, but hail up to quarter-sized and
  heavy downpours leading to localized flash flooding are possible
  as well.

Discussion

Some convection developed early this morning just north of the
MO/IA border. The LLJ is nosing into this area where there is also
a surface frontal boundary stretched from west to east. Support
aloft is lacking, so coverage has been isolated and those storms
have already dissipated. An isolated storm or two is possible for
the next few hours along the MO/IA border, but chances continue to
decrease as we approach sunrise, which is when the LLJ will
weaken substantially.

As we move through the day, the frontal boundary will retreat north
as a warm front. This keeps us in the warm sector with temperatures
and heat indices remaining at dangerous levels. Temperatures this
morning are in the upper 70s to low 80s and are only expected to
drop another few degrees by sunrise. Overall this afternoon, it
will be a hair cooler today than yesterday, but still dangerous,
especially since this is day four of the heat and humidity. Those
north of HWY 36 will see temperatures in the low to mid 90s with
heat indices between 100-105. South of HWY 36, we will see mid
90s with heat indices between 105-110. The highest temperatures
and heat indices will be in the KC Metro, so the Excessive Heat
Warning remains in effect there until this evening. The Heat
Advisory also remains in effect for the rest of the forecast area
until this evening. The boundary will finally move through the
area tonight as a cold front, bringing us relief for Friday and
the weekend. High temperatures are forecast to be in the 80s, with
low temperatures in the 60s.

The cold front is expected to enter our area around 1 PM this
afternoon and will be the focus for thunderstorm development today.
There is a chance for isolated convection to develop between 1 and 4
PM over areas from St. Joseph to Kirksville, but best chances for
storm development will come closer to 5-7 PM, when there won't be
much of a cap and the LLJ starts to strengthen. Storms will become
widely scattered overnight as a shortwave trough moves through
the region. Once again, we won't be lacking in instability with
4000-5000 J/kg of CAPE in the region. The deep layer shear looks
limited, but still 25 kts is enough to support some strong to
severe storms. Better chances for hail will be when storms first
develop, but the main concern will quickly transition to strong to
severe wind gusts. PWATs are also very high (~2 inches), so
moderate to heavy rainfall leading to some localized flash
flooding concerns is possible as well. The best chance for strong
to severe storms will be late this afternoon through the early
overnight hours. Localized flash flooding concerns will grow the
more rain areas get. The cold front and storms will generally move
south overnight with those in our southern counties more likely
seeing storms late Thursday/early Friday. Storms will continue
into the daylight hours, mainly for those south of the Missouri
River.

Storms will gradually exit the area throughout the day Friday with
the front. However, some small storm chances will linger through the
weekend because it looks like the front won't get too far,
stalling out to our south-southwest near the OK/AR border. Still,
it looks like the drier air advecting in from the east will limit
rain chances.

No major pattern change is anticipated right now for the beginning
of next week, so temps in the 80s with dry conditions are forecast.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 112 AM CDT THU AUG 12 2021

Showers and thunderstorms are ongoing along a corridor from
northeast Missouri to northeastern Kansas. This activity should
only impact STJ through the next several hours. However, as the
front progresses southward this evening, convection should shift
southward with it. Thunderstorms should impact all terminals
between roughly 2z and 8z tonight before finally moving off to the
south. Brief periods of strong wind gusts, moderate to heavy
rain, and reduced visibilities will all be possible during this
time. Otherwise, VFR conditions are expected to prevail with winds
shifting to east northeasterly by late tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ025-057-060-102.

     Excessive Heat Warning until 8 PM CDT this evening for
     KSZ103>105.

MO...Heat Advisory until 8 PM CDT this evening for MOZ001>008-011>017-
     020>025-030>033-038>040-043>046-053-054.

     Excessive Heat Warning until 8 PM CDT this evening for MOZ028-
     029-037.

&&

Discussion...Atkins
Aviation...BMW
Hazardous weather outlook, Aug 12, 5:19 AM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
519 AM CDT Thu Aug 12 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
519 AM CDT Thu Aug 12 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few showers and storms are possible early this morning. The
 Excessive Heat Warning for area surrounding the KC Metro and the
 Heat Advisory for everywhere else is in effect until 8pm tonight
 due to morning temps in the upper 70s, lower 80s and ongoing heat
 with indices around 105-110 degree F. Another chance for storms is
 tonight after 4-5pm. Strong, damaging wind and frequent lightning
 are the main concern with these developing storms.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 A cool-down is expected by Friday with max temps in the 80s and heat
 indices following closely behind.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 12, 8:37 AM CDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
837 AM CDT Thu Aug 12 2021

MOZ008-121345-
Schuyler MO-
837 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern
Schuyler County through 845 AM CDT...

At 837 AM CDT, Doppler radar was tracking a strong thunderstorm near
Downing, or 10 miles west of Memphis, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Downing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 9243 4048 9247 4051 9235 4035 9235
TIME...MOT...LOC 1337Z 258DEG 21KT 4041 9235

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

PP
Special weather statement, Aug 12, 8:38 AM CDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
838 AM CDT Thu Aug 12 2021

MOZ008-121415-
Schuyler MO-
838 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern
Schuyler County through 915 AM CDT...

At 837 AM CDT, Doppler radar was tracking a strong thunderstorm near
Downing, or 11 miles west of Memphis, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Downing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 9240 4034 9245 4047 9248 4049 9235
      4035 9235
TIME...MOT...LOC 1337Z 265DEG 17KT 4041 9237

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BMW
Special weather statement, Aug 12, 1:42 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
142 PM CDT Thu Aug 12 2021

MOZ005-006-013>016-023-024-121930-
Grundy MO-Mercer MO-Daviess MO-De Kalb MO-Livingston MO-Linn MO-
Harrison MO-Sullivan MO-
142 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of Daviess,
northwestern Linn, Grundy, southern Mercer, western Sullivan,
southern Harrison, northeastern DeKalb and northwestern Livingston
Counties through 230 PM CDT...

At 142 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Gilman City, or 10 miles north of Gallatin, moving
east at 60 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trenton, Bethany, Milan, Gallatin, Jamesport, Gilman City,
Pattonsburg, New Hampton, Browning, Spickard, Galt, Winston, Chula,
Altamont, Laredo, Purdin, Coffey, Jameson, Humphreys and Pollock.

This includes Interstate 35 in Missouri between mile markers 60 and
95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3997 9305 3982 9423 4003 9423 4008 9421
      4030 9422 4039 9308
TIME...MOT...LOC 1842Z 263DEG 52KT 4006 9397

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

HB
Special weather statement, Aug 12, 1:45 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
145 PM CDT Thu Aug 12 2021

MOZ007-008-121915-
Schuyler MO-Putnam MO-
145 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of eastern Putnam and
Schuyler Counties through 215 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Memphis, moving east at 120 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lancaster, Queen City, Greentop, Downing, Glenwood, Worthington and
Livonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 9235 4034 9264 4039 9285 4059 9284
      4060 9235
TIME...MOT...LOC 1844Z 274DEG 103KT 4047 9217

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

HB
Special weather statement, Aug 12, 2:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
216 PM CDT Thu Aug 12 2021

MOZ013-014-022>024-121945-
Daviess MO-De Kalb MO-Livingston MO-Linn MO-Caldwell MO-
216 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southern Daviess,
Linn, Caldwell, southeastern DeKalb and Livingston Counties through
245 PM CDT...

At 216 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Galt to near Cameron. Movement
was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cameron, Chillicothe, Brookfield, Marceline, Hamilton, Braymer, Polo,
Meadville, Breckenridge, Kingston, Laclede, Linneus, Wheeling, Utica,
Cowgill, Kidder, Chula, Purdin, Ludlow and Mooresville.

This includes Interstate 35 in Missouri between mile markers 54 and
60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3970 9309 3970 9326 3967 9329 3961 9367
      3961 9375 3959 9376 3952 9417 3953 9419
      3974 9421 3975 9423 3983 9424 3998 9305
      3973 9292
TIME...MOT...LOC 1916Z 278DEG 24KT 4002 9340 3976 9419

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:29 AM CDTSpecial Weather StatementEAXHarrison31 min
Aug 12, 4:58 AM CDTSpecial Weather StatementEAXMercer47 min
Aug 12, 5:31 AM CDTSevere Thunderstorm WarningEAXHarrison, Mercer29 min
Aug 12, 6:00 AM CDTSpecial Weather StatementEAXMercer30 min
Aug 12, 8:37 AM CDTSpecial Weather StatementEAXSchuyler8 min
Aug 12, 8:38 AM CDTSpecial Weather StatementEAXSchuyler37 min
Aug 12, 1:27 PM CDTFlash Flood WatchEAXPutnam, Schuyler6 hr
Aug 12, 1:42 PM CDTSpecial Weather StatementEAXDaviess, Grundy, Sullivan48 min
Aug 12, 1:45 PM CDTSpecial Weather StatementEAXSchuyler30 min
Aug 12, 2:15 PM CDTFlash Flood WarningEAXPutnam, Schuyler2 hr
Aug 12, 2:18 PM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Livingston27 min
Aug 12, 2:31 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Daviess, Linn, Livingston29 min
Aug 12, 2:49 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Livingston26 min
Aug 12, 3:13 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Livingston, Saline32 min
Aug 12, 3:28 PM CDTSevere Thunderstorm WarningEAXClay, Platte32 min
Aug 12, 3:44 PM CDTSevere Thunderstorm WarningEAXChariton, Macon, Randolph31 min
Aug 12, 3:53 PM CDTSevere Thunderstorm WarningEAXRandolph37 min
Aug 12, 3:56 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte34 min
Aug 12, 4:09 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Lafayette, Ray, Saline36 min
Aug 12, 4:42 PM CDTSevere Thunderstorm WarningEAXJackson, Johnson, Lafayette33 min
Aug 12, 5:11 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette34 min
Aug 12, 5:18 PM CDTSevere Thunderstorm WarningEAXCass, Jackson27 min
Aug 12, 5:22 PM CDTSevere Thunderstorm WarningEAXJackson8 min
Aug 12, 5:37 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson8 min
Aug 12, 5:43 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson32 min
Aug 12, 6:15 PM CDTSpecial Weather StatementEAXCass45 min

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.